Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Can protonix be taken for two weeks for stomach pain?

User rating for this question
Very Good
Answered by
Practicing since : 2000
Answered : 481 Questions
Is it ok to take protonix twice daily (80mg total) for two weeks? I was diagnosed with a stomach ulcer 4 wks ago and took the antibiotics for 10 days along w Protonix 40 mg once a day. The hunger pain in the middle of my stomach is still present. My GI dr advised me to up my Protonix to twice daily for (at least 2 wks). I worry about how safe taking that much is. Also, is it normal to still experience ulcer like symptoms 4 wks into treatment? Admittedly, I have been under an enormous amount of stress in the last 10 days. I wonder if that has something to do with it... I ask these questions because presently it is very difficult to get in touch with my dr. I only leave messages with the receptionist and she calls me back later. He is always too busy:( Thank you for your time.
Posted Mon, 10 Mar 2014 in Peptic Ulcer
Answered by Dr. Saul Weinreb 1 hour later
Brief Answer: Yes, you may take 80 mg in a day. Detailed Answer: Protonix can be used at that dosage in severe cases. In fact it can even be given in higher doses in some rare cases, but 40mg twice daily is more common, and is generally used for two weeks when there is H. pylori (as in your case when antibiotics are also used) like your doctor prescribed. Your symptoms may still be present because you need to take the medicine as prescribed in order to treat your ulcer, and you have only taken it once a day. I totally understand that you were worried about it, but now you should try to take it properly twice a day for two weeks and hopefully your symptoms will resolve. I hope this was helpful, please let me know if you need any more information.
Above answer was peer-reviewed by
Follow-up: Can protonix be taken for two weeks for stomach pain? 35 minutes later
Thanks for the reply. I only took it once a day because that's how it was originally prescribed. Sorry I wasn't clear. It was only because my symptoms persisted that the dr increased the dosage today.
Answered by Dr. Saul Weinreb 2 hours later
Brief Answer: I understand, thanks for the clarification Detailed Answer: in that case, it certainly makes sense to try the new dosage, hopefully that will do the job for you. good luck! let me know if you still need anything.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor